Kansas, 2019

Dust Storm and Hail in Kansas, June 14, 2019

June 14, 2019 · NWS GLD · 9 events in 7 counties and zones

Scattered thunderstorms produce hail up to 2 inches in diameter, some blowing dust, and wind gusts up to 70 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms produce hail up to 2 inches in diameter, some blowing dust, and wind gusts up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 4:06 PM MST, 11 minutes earlier.

Area forecast discussion, Jun 14, 4:06 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
506 PM MDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday)
Issued at 1207 PM MDT Fri Jun 14 2019

18Z Water Vapor Imagery/Rap analysis indicated zonal flow across
the area with short wave trough crossing the mountains and
approaching eastern Colorado. At the surface,trough axis/weak cold
front draped across center portion of CWA and also seeing
beginning of dryline development with nearly a 20 degree dewpoint
gradient between HLC and ITR.

Main forecast concerns will be precip chances this afternoon and
evening, as well as Saturday afternoon and associated severe
weather threat.

Short range models have been consistent in suggesting convective
initation along Palmer Divide in drier airmass, with latest GOES
imagery indicating cu fields increasing in this area. With large
dewpoint depressions/high LCL's expect strong cold pools to
rapidly advance across the CWA, setting of other storms through
the evening hours. Confidence in coverage highest across southern
CWA where CAM's and ensembles showing a large amount of agreement
that organized MCS will develop. Shear profile will support threat
of supercells, although with aforementioned high LCL's tend to
think strong winds will be the most prominent threat, especially
in the evening once storms merge. Satellite derived soil moisture
products do raise some concern that areas south of I-70 may be
prone to blowing dust this afternoon and evening. Confidence to
put as a prevailing condition too low at this point, but will
monitor closely.

Seems to be a somewhat dramatic shift with the models with
respect to precipitation timing on Saturday as cold front is
expected to be well south of the area and while capping will be
weak even behind the front, downward motion associated with CAA
should hold of any precipitation to later in the day when weak H5
trough (along with convection on the higher terrain) nears the
area. While precip chances may have diminished, shear profiles
still support at least some storm organization so cannot quite
rule out a severe storm at this point in time.

.LONG TERM...(Saturday night through Friday)
Issued at 123 PM MDT Fri Jun 14 2019

Synopsis... Showers and thunderstorms will be possible,
especially in the evening and overnight hours Saturday night
through Wednesday morning across the Tri-State area. Rainfall
totals approaching an inch will be possible in the long term
forecast period. Drier conditions are expected midday Wednesday
through Friday morning before some showers and thunderstorms will
again be possible across the forecast area Friday afternoon and
evening. It is too early to say with confidence whether severe
weather will be possible or not. High temperatures will generally
be in the 70s and 80s, warming up to the mid to upper 80s towards
the end of the forecast period. Lows will be in the 50s throughout
the forecast period.

Discussion... Largely zonal upper-level flow will be present over
the Central High Plains for the first few days of the forecast
period. This will allow a series of shortwave upper-level troughs
to develop on the lee side of the Rocky Mountains which will bring
increased chances for precipitation across the Tri- State area.
With moderate instability and moisture, showers and thunderstorms
will be possible during the afternoon and evening hours but it's
difficult to say with confidence what the chances of severe
weather occurring are or what the severe threats could be. Stay
tuned to future forecasts for updates on the severe potential as
we get closer to the beginning of this coming week. A decent sized
longwave trough moving over the Rocky Mountains will provide the
greatest chances of showers and thunderstorms Tuesday evening into
the overnight hours early Wednesday.

Once that trough passes over the Central High Plains early
Wednesday, upper-level ridging will begin to dominate across the
southern United States leading to decreased chances for
precipitation. The next best chance for showers and thunderstorms
will come later in the week on Friday evening when the jet stream
over the northern portion of the United States begins to deepen
into the Mountain West and provide some better wind shear for the
forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM MDT Fri Jun 14 2019

Thunderstorms capable of producing surface wind gusts ~50 knots
are expected at the GLD terminal between 23-01Z. Although
thunderstorms cannot be ruled out at the MCK terminal between
02-04Z this evening, convection is generally expected to remain
south of MCK. Otherwise, VFR conditions will rule through the TAF
period. Expect light/variable winds this evening through tonight,
becoming NNW-N at 15-20 knots after sunrise Saturday morning
(12-15Z). Winds will veer to the NNE-NE and gradually weaken to
10-15 knots late Saturday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...PATTON
AVIATION...VINCENT
Hazardous weather outlook, Jun 14, 12:09 PM MST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
109 PM MDT Fri Jun 14 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151915-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
109 PM MDT Fri Jun 14 2019 /209 PM CDT Fri Jun 14 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will develop over eastern Colorado around 2 PM MDT and
will move to the east across the rest of the area through 10 PM MDT.
Some severe thunderstorms are possible during the afternoon and
evening with the primary threats being damaging wind gusts in excess
of 70 mph and hail up to 2 inches in diameter. The best chance for
severe weather is along and south of Interstate 70 and east of the
Kansas and Colorado state line.

Thunderstorms may be accompanied by areas of blowing dust, which may
create rapidly changing visibilities and potentially brown out
conditions for a short time. The best chance for blowing dust will be
along and southwest of a Burlington to Leoti line.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Thunderstorms will return to the area Saturday afternoon and evening.
A few severe storms are possible, with large hail being the primary
threat. Severe storm coverage will be lower on Saturday than on
Friday.

An active pattern will continue over the central high plains
region with showers and thunderstorms expected each day from
Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Please report severe weather to the National Weather Service office
in Goodland KS.

JRM

In the hours before

Special weather statement, Jun 14, 2:50 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
350 PM MDT Fri Jun 14 2019

COZ091-142215-
Kit Carson County CO-
350 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIT CARSON COUNTY
UNTIL 415 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Flagler, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flagler and Seibert.

This includes Interstate 70 in Colorado between mile markers 391 and
407.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3913 10316 3917 10315 3934 10315 3944 10291
      3919 10279 3911 10316
TIME...MOT...LOC 2150Z 249DEG 16KT 3924 10314

DDT
Local storm report, Jun 14, 3:14 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     1 W KIT CARSON          38.76N 102.81W
06/14/2019  M54 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP729 KTCRSN.

&&
Special weather statement, Jun 14, 3:15 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Fri Jun 14 2019

COZ091-092-KSZ027-142245-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
415 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE...EASTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO AND WESTERN WALLACE COUNTIES
IN WEST CENTRAL KANSAS UNTIL 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Cope to near Stratton to 4
miles northwest of Cheyenne Wells to 12 miles north of Brandon.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Burlington, Cheyenne Wells, Stratton, Bethune, Firstview and
Arapahoe.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 416 and 447.
 Highway 385 between mile markers 136 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado...and northwestern and west
central Kansas.

LAT...LON 3957 10293 3957 10229 3929 10206 3888 10199
      3862 10205 3861 10260 3885 10253 3927 10267
TIME...MOT...LOC 2215Z 267DEG 36KT 3956 10281 3928 10257 3886 10243
3862 10250

DDT
Special weather statement, Jun 14, 3:49 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
449 PM MDT Fri Jun 14 2019

COZ091-092-KSZ013-027-028-041-042-142315-
Kit Carson County CO-Cheyenne County CO-Wichita KS-Wallace KS-
Greeley KS-Logan KS-Sherman KS-
449 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND EASTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHWESTERN WICHITA...
WALLACE...WEST CENTRAL LOGAN...NORTHERN GREELEY COUNTIES IN WEST
CENTRAL KANSAS AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 515
PM MDT/615 PM CDT/...

At 448 PM MDT/548 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles west of Bonny
Reservoir to 6 miles southwest of Kanorado to near Weskan to 11 miles
north of Towner. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Goodland, Burlington, Sharon Springs, Kanorado, Ruleton, Weskan and
Wallace.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 23.
 Interstate 70 in Colorado between mile markers 440 and 450.
 Highway 385 between mile markers 190 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for east central Colorado...and northwestern and west central
Kansas.

LAT...LON 3862 10205 3862 10213 3886 10209 3929 10223
      3957 10248 3957 10183 3931 10159 3888 10145
      3849 10157 3847 10204
TIME...MOT...LOC 2248Z 267DEG 36KT 3958 10238 3930 10214 3887 10200
3863 10207

DDT
Local storm report, Jun 14, 3:51 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 E FIRSTVIEW           38.81N 102.46W
06/14/2019  M57 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP723 FRSTVW.

&&
Local storm report, Jun 14, 3:58 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
06/14/2019  M54 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 dust storm, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
June 14, 4:17 PM MST
Where
Wallace County, 3 mi SSE of Weskan
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.830, -101.949

Dust Storm, Wallace

When
June 14, 4:17 PM MST to 4:47 PM MST
Where
Wallace forecast zone
Reported by
Trained Spotter
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Trained spotter reported that blowing dust caused visibility to fall to around a quarter mile before rain started. The approximate location of the initial blowing dust report was 5 miles west of KS Hwy 27 and around 1 mile north of the Greeley/Wallace County line.

Hail, Greeley

When
June 14, 4:30 PM MST
Where
Greeley County, 11 mi N of Tribune
Measured
1 in hail
Reported by
Public
Coordinates
38.629, -101.750

Dust Storm, Sherman

When
June 14, 4:35 PM MST to 4:55 PM MST
Where
Sherman forecast zone
Reported by
Public
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

About 1/8 of a mile visibility due to blowing dust.

Hail, Wichita

When
June 14, 6:21 PM CST
Where
Wichita County, 9.55 mi NNE of St Theresa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.680, -101.370

Visibility was reduced to a half mile in the falling hail.

Hail, Thomas

When
June 14, 6:50 PM CST
Where
Thomas County, 5 mi WNW of Mingo
Measured
2 in hail
Reported by
Public
Coordinates
39.308, -101.056

Reported 2-inch hail about 5 miles south of Colby, KS.

Thunderstorm Wind, Logan

When
June 14, 7:00 PM CST
Where
Logan County, Oakley Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.120, -100.820

Dust Storm, Gove

When
June 14, 7:00 PM CST to 7:30 PM CST
Where
Gove forecast zone
Reported by
Public
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Several reports of dust storm in Gove County as a thunderstorm outflow moved through. Locations include 2 miles south of Campus, 5 miles north of Gove, and 9 miles NNE of the Monument Rock. Visibility less than one quarter mile was reported at all three locations with less than one eighth of a mile reported 2 miles south of Campus.

Thunderstorm Wind, Gove

When
June 14, 7:25 PM CST
Where
Gove County, 2.33 mi SSE of Campus
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.090, -100.730

Visibility fell to less than an eight of a mile in blowing dust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866141, 866938, 866148, 866939, 838283, 838284, 838286, 866940, 838287.